888-480-1703
Who Answers?

How I Lost My Seroquel Weight

 

When I first arrived for drug rehab, my treatment team decided that I would benefit from a medication called Seroquel.  Although Seroquel is an anti-psychotic medication, it is also used to fight anxiety and cravings associated with drugs and alcohol. I wasn’t given much of a choice whether or not to take the medication, so I went along with it. I was given a very heavy dose and the results were pleasant.

Seroquel got me through a very hard time, minimizing my suffering without compromising my sobriety. I do not regret that I took it, except for one side-effect that it had on me. Seroquel caused me to gain a significant amount of weight over the 10 months that I took it. In a matter of about 8 months, my weight jumped from about 175 pounds to 220 pounds. It has been well-documented that a anti-psychotic medications can make you fat, because they increases insulin resistance. In fact, Seroquel is included in the top 5 of all known prescription medications for causing weight gain as an undesired side-effect.

Going through residential treatment and sober-living was a very difficult time. Many of life’s pleasures, such as driving, golfing, going to the store, visiting with friends and family and going outdoors were taken away or seriously curtailed. Any immediate pleasure  became more sought after, like watching TV, smoking a cigarette or eating food.

During treatment, the focus was entirely on overcoming addiction. Although a gym membership was available, there was no time or discussion spent on physical fitness, diet and physical well-being. My lifestyle became much less active. Combined with taking a heavy dose of a medication that sapped my energy and made me very hungry I was facing a perfect storm for weight gain.

I knew that something had to change as I was falling asleep during the day (another side-effect of Seroquel). With the help of my doctor, I stopped taking Seroquel. It had done its job and it was time to get off of it. Giving up Seroquel was easy, but now I had my work cut out for me. Losing weight and keeping it off is not easy, but I had done it before so I knew that I could do it again.

Losing weight takes dedication and motivation. You must want to change and be committed to it. You will not get lasting results over a short period of time. Perhaps you can lose 5-10 pounds in 2 weeks, like you see on TV, but most of that weight is water lost due to starving and dehydrating yourself. This is risky and will likely cause you to lose muscle and/or bone mass if prolonged.

There is a very narrow window to shoot for when losing weight. You want to figure out exactly how many calories per day your body needs and consume 300-500 calories less. Sometimes this  is hard to do  because our caloric needs fluctuate due to activity level.

Embracing a lifestyle of healthy diet and regular exercise is mandatory. I have been successful losing my Seroquel weight dropping 3 inches off of my waist and losing nearly 20 pounds. I am about half-way back to my goal weight of 180 pounds and feeling good. The lesson that I have learned is that when I am doing something  like eating too much and being lazy, the unintentional consequences can accumulate quickly! I have also learned that even prescribed medications, like Seroquel, may have unintended side-effects!

Related posts:

Written by

Kevin Giles is a product of Santa Cruz, CA – the stoner capitol of the world. A born again Christian, Kevin loves his Lord Jesus and believes that his purpose in life is determined by God. He first entered drug recovery at the age of 19, suffering from an addiction to marijuana. He is a recent graduate of the Assemblies of God Theological Seminary, where he earned his Master’s degree in Christian Ministry. Passionate about God’s Word, he aspires to become a pastor or missionary. Kevin has also earned a Bachelor of Science degree in Kinesiology from California State University, Monterey Bay. His interests include traveling, movies, golf, fitness and reading. He also enjoys being outdoors as well as spending time with friends and family. Kevin’s faith, education and life experience give him a unique perspective on addiction, recovery and spirituality.

Filed under: Conditions and Disorders, Life, Mental Illness, Recovery · Tags: anti-psychotic, anti-psychotic medications, anxiety, Cravings, drugs and alcohol, pounds, seroquel, side-effect, Treatment, Weight, Weight gain, weight loss